Pennsylvania, 2022

Hail and Damaging Winds in Pennsylvania, July 23, 2022

July 23, 2022 · NWS PBZ · 27 events in 5 counties and zones

A more widespread wind damage event finally occurred on July 23rd. A quasi-linear mesoscale convective system, originating over Illinois and Indiana, continued into a warm, moist, and unstable air mass over the Upper Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A more widespread wind damage event finally occurred on July 23rd. A quasi-linear mesoscale convective system, originating over Illinois and Indiana, continued into a warm, moist, and unstable air mass over the Upper Ohio Valley. The line of storms crossed western Pennsylvania during the early to middle afternoon hours, with widespread wind damage to trees and power lines resulting. Several reports of large hail, up to half-dollar size, were received as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 23, 12:24 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 23, 12:24 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
124 PM EDT Sat Jul 23 2022

.SYNOPSIS...
An afternoon convective complex may provide strong winds and
heavy rain mainly to areas west of Pittsburgh today. Scattered
showers and thunderstorms will be possible again tomorrow
afternoon, with a frontal boundary providing widespread rain
Sunday night and Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A Severe Thunderstorm Watch has been issued for a portion of the
region until 6 PM. A vigorous MCS continues to track across
Ohio at this time, now dominated by cold pool processes.
Surface destabilization has allow MLCAPE of 2000-3000 J/kg to
build in the watch area. While the MCS continues to turn
southeastward towards even richer instability to our south and
west, the quasi-linear complex will still likely impact at least
our eastern Ohio counties with strong to perhaps severe gusts.
The thermodynamic environment that the MCS enters over WV/PA
will be less favorable, likely leading to weakening, but
isolated strong to severe gusts may still be possible as far
east as Pittsburgh, leading to the watch issuance.
Likely/categorical PoPs were used for the watch area, tapering
with time as the MCS slowly dissipates during the afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
Activity will diurnally decrease this evening as the remnants of
the MCS depart. A few showers may be spawned in the northern
counties late tonight/Sunday morning as a shortwave passes by to
the north.

Heat and humidity will peak on Sunday in southwest flow ahead of
the next front. With high temperatures in the 90 to 95 range and
dewpoints around 70 degrees, heat index values of 95 to 100
appear likely, possible slightly higher in localized areas.
Confidence is not high enough for a Heat Advisory at this time,
but we will monitor.

A more vigorous shortwave trough dives into the northern Great
Lakes by Sunday night, pushing a cold front towards the Upper
Ohio Valley. Given high levels of instability and increasing
shear, some severe risk exists across at least the northern
counties later Sunday afternoon and Sunday evening, although
timing concerns with the front lend some uncertainty.

Numerous showers and thunderstorms will accompany the front
across the region Sunday night and Monday. Despite high moisture
levels and ample forcing, the system should be progressive
enough initially to prevent a widespread flood threat. As the
shortwave trough departs, the front will lose a lot of its
forward momentum as it bumps into zonal flow over the Ohio
Valley. Current model/ensemble indications are that the boundary
will stall south of the PA/WV border. Thus, some chance-level
PoPs will need to be maintained mainly south of Pittsburgh
Monday night. Cannot rule out some heavy rain totals across some
of our northern WV counties over this period, but at this time,
the bulk of any flooding threat will likely lie to our south in
the richer moisture.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The stalled front will linger over West Virginia on Tuesday,
necessitating the continuation of low PoPs in counties mainly south
of Pittsburgh. The front lifts back north as a warm front on
Wednesday, bringing increased shower and thunderstorm chances back
north in the warm, moist southwest flow. Periods of clouds and rain
will keep temperatures muted to near or just below normal, but
dewpoints will remain high through this period.

A relatively strong shortwave trough may then rotate across the
Great Lakes, helping to drive a cold front across the region during
the Thursday night/Friday period, with another round of rain
possible. Timing this far out remains questionable.  A drier air
mass may then arrive by next weekend with high pressure.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
Showers and thunderstorms associated with an MCS will move east
through this early evening before dissipating/weakening with the
loss of daytime heating and encountering a more stable
environment. These storms may bring a brief gust up to 30kts
from the west, brief vsbys restrictions in heavy rain, and
lightning.

Additional showers with an isolated thunderstorm may develop
around the pre-dawn hours along a potential moisture gradient.
However, confidence is too low for mention beyond FKL/DUJ where
better upper jet support exists.

Otherwise, expect VFR conditions through the TAF period with
aftn SW wind gusts up to 20kts. Keep eye on potential for
morning patchy fog, dependent on overnight clearing and heavy
rains moistening sfc layer.

.Outlook...
Predominantly VFR conditions, outside of primarily river valley
fog, continue until a slow moving cold front brings greater
precipitation/restriction chances late Sunday into Monday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jul 23, 10:41 AM EST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1141 AM EDT Sat Jul 23 2022

OHZ039>041-048>050-057>059-068-069-PAZ013-020-021-029-031-WVZ001>004-
012-241545-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Beaver-Allegheny-
Washington-Greene-Hancock-Brooke-Ohio-Marshall-Wetzel-
1141 AM EDT Sat Jul 23 2022

...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered severe storms will be possible Sunday afternoon and
evening, with damaging wind and hail as the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007-008-014-WVZ021-509-241545-
Mercer-Venango-Butler-Marion-Monongalia-
1141 AM EDT Sat Jul 23 2022

This Hazardous Weather Outlook is for northwest Pennsylvania,
western Pennsylvania and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated instances of damaging wind gusts in thunderstorms will be
possible during the early to mid-afternoon hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered severe storms will be possible Sunday afternoon and
evening, with damaging wind and hail as the primary threats.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ009-015-016-022-023-073>076-WVZ510>514-241545-
Forest-Clarion-Jefferson PA-Armstrong-Indiana-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1141 AM EDT Sat Jul 23 2022

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered severe storms will be possible Sunday afternoon and
evening, with damaging wind and hail as the primary threats.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 23, 11:54 AM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1254 PM EDT Sat Jul 23 2022

OHZ039-040-048-049-057-058-231730-
Guernsey OH-Tuscarawas OH-Coshocton OH-Harrison OH-Muskingum OH-
Carroll OH-
1254 PM EDT Sat Jul 23 2022

...STRONG THUNDERSTORMS WILL IMPACT WESTERN HARRISON...NORTHERN
GUERNSEY...EASTERN COSHOCTON...NORTHERN MUSKINGUM...SOUTHWESTERN
CARROLL AND TUSCARAWAS COUNTIES THROUGH 130 PM EDT...

At 1254 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sugarcreek to near North Zanesville.
Movement was east at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Zanesville, New Philadelphia, Coshocton, Cambridge, Uhrichsville,
Freeport, Newcomerstown, Dennison, New Concord, Byesville, West
Lafayette, and North Zanesville.

This includes the following highways...
  Interstate 70 in Ohio between mile markers 146 and 189.
  Interstate 77 in Ohio between mile markers 43 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
east central Ohio.

&&

LAT...LON 4044 8172 4045 8167 4049 8167 4049 8107
      3999 8144 3991 8222
TIME...MOT...LOC 1654Z 272DEG 47KT 4048 8166 4005 8201

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

CL
Local storm report, Jul 23, 12:10 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
110 PM EDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     WEST LAFAYETTE          40.27N  81.75W
07/23/2022                   COSHOCTON          OH   TRAINED SPOTTER

            NUMEROUS TREES AND POWERLINES DOWN IN WEST LAFAYETTE
            AND WEST OF COSHOCTON ALONG US 36 AND COUNTY ROAD 621.
            POWERLINES AND TREES DOWN AND ON FIRE ALONG COUNTY ROAD
            6.

&&

EVENT NUMBER PBZ2202567
Local storm report, Jul 23, 12:38 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
138 PM EDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     TSTM WND DMG     WILKSHIRE HILLS         40.62N  81.44W
07/23/2022                   TUSCARAWAS         OH   SOCIAL MEDIA

            REPORTS OF POWER LINES DOWN. TIME ESTIMATED BASED ON
            RADAR.

0112 PM     TSTM WND DMG     NEWCOMERSTOWN           40.27N  81.60W
07/23/2022                   TUSCARAWAS         OH   SOCIAL MEDIA

            REPORT OF POWER LINES DOWN. TIME ESTIMATED BASED ON
            RADAR.

0116 PM     TSTM WND DMG     NEW PHILADELPHIA        40.49N  81.44W
07/23/2022                   TUSCARAWAS         OH   SOCIAL MEDIA

            REPORTS OF POWER LINES DOWN. TIME ESTIMATED BASED ON
            RADAR.

0124 PM     TSTM WND DMG     UHRICHSVILLE            40.40N  81.35W
07/23/2022                   TUSCARAWAS         OH   SOCIAL MEDIA

            REPORT OF POWER LINES DOWN. TIME ESTIMATED BASED ON
            RADAR.

&&

EVENT NUMBER PBZ2202568
EVENT NUMBER PBZ2202569
EVENT NUMBER PBZ2202570
EVENT NUMBER PBZ2202571

JF
Special weather statement, Jul 23, 12:59 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
159 PM EDT Sat Jul 23 2022

OHZ058-059-068-069-WVZ004-012-231830-
Guernsey OH-Monroe OH-Noble OH-Belmont OH-Marshall WV-Wetzel WV-
159 PM EDT Sat Jul 23 2022

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN GUERNSEY...MONROE...
SOUTHERN BELMONT...NOBLE...NORTHWESTERN WETZEL AND MARSHALL COUNTIES
THROUGH 230 PM EDT...

At 158 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Barnesville to 6 miles
east of McConnelsville. Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Moundsville, New Martinsville, Barnesville, Woodsfield, Caldwell,
Paden City, Powhatan Point, Glen Dale, Dudley, Bethesda, Quaker City,
and Sardis.

This includes Interstate 77 in Ohio between mile markers 18 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
east central Ohio...and northern West Virginia.

&&

LAT...LON 3989 8150 4004 8108 3989 8053 3960 8084
      3958 8089 3961 8095 3954 8103 3957 8105
      3958 8126 3961 8127 3959 8129 3960 8139
      3965 8145 3964 8147 3958 8147 3959 8159
      3966 8159 3967 8164 3972 8164
TIME...MOT...LOC 1758Z 279DEG 42KT 4009 8109 3964 8172

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Local storm report, Jul 23, 1:23 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
223 PM EDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     TSTM WND GST     3 W WEST LIBERTY        40.17N  80.64W
07/23/2022  M60 MPH          OHIO               WV   ASOS

&&

EVENT NUMBER PBZ2202572

RRR
Local storm report, Jul 23, 1:32 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
232 PM EDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND DMG     OTSEGO                  40.12N  81.76W
07/23/2022                   MUSKINGUM          OH   PUBLIC

            MULTIPLE LARGE TREES DOWN. POWER LINES DOWN.

&&

EVENT NUMBER PBZ2202573

RRR

The radar

The Pittsburgh radar (KPBZ), 31 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
July 23, 1:32 PM EST
Where
Beaver County, 2.07 mi N of Blackhawk
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
40.750, -80.450

A report of multiple trees and power lines down was received.

Thunderstorm Wind, Beaver

When
July 23, 1:35 PM EST
Where
Beaver County, 1.26 mi WSW of West Aliquippa
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.620, -80.250

A tree was reported to be blown down.

Thunderstorm Wind, Washington

When
July 23, 1:36 PM EST
Where
Washington County, 1.48 mi SSW of West Alexander
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.100, -80.510

Thunderstorm Wind, Washington

When
July 23, 1:45 PM EST
Where
Washington County, 0.53 mi W of Canonsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Social Media
Coordinates
40.250, -80.210

Trees and power lines were reported down near Houston/Strabane.

Thunderstorm Wind, Allegheny

When
July 23, 1:49 PM EST
Where
Allegheny County, 1.48 mi NNW of Kenmawr
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.500, -80.110

A large tree was reported to be blown down on a car, with no injuries.

Thunderstorm Wind, Beaver

When
July 23, 1:49 PM EST
Where
Beaver County, 0.87 mi NE of Economy
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.640, -80.190

A tree and power lines were reported to be blown down.

Thunderstorm Wind, Washington

When
July 23, 1:49 PM EST
Where
Washington County, 0.53 mi W of Mc Murray
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.280, -80.090

Two trees were reported to be snapped, and two others were uprooted.

Thunderstorm Wind, Allegheny

When
July 23, 1:53 PM EST
Where
Allegheny County, 0.87 mi SE of Mt Lebanon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.370, -80.020

Branches and wires were blown down, and wind gusts were estimated to be at around 60 MPH.

Thunderstorm Wind, Allegheny

When
July 23, 1:53 PM EST
Where
Allegheny County, 0.87 mi SE of Mt Lebanon
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.370, -80.020

Wind gust estimated at 60 MPH, with report of tree branches and wires down.

Thunderstorm Wind, Allegheny

When
July 23, 1:55 PM EST
Where
Allegheny County, 0.87 mi SW of Carnegie
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.410, -80.090

Large tree limbs were downed in Collier Township.

Hail, Allegheny

When
July 23, 1:59 PM EST
Where
Allegheny County, Highcliff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.520, -80.030

Hail, Allegheny

When
July 23, 1:59 PM EST
Where
Allegheny County, 0.87 mi NE of Highcliff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.530, -80.020

Thunderstorm Wind, Allegheny

When
July 23, 2:00 PM EST
Where
Allegheny County, 0.53 mi E of Shalecrest
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
40.520, -79.960

Numerous trees were reported to be blown down.

Thunderstorm Wind, Allegheny

When
July 23, 2:04 PM EST
Where
Allegheny County, 1.26 mi WNW of Brentwood
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.380, -79.990

Large tree limbs were downed in Baldwin.

Thunderstorm Wind, Allegheny

When
July 23, 2:05 PM EST
Where
Allegheny County, Edgewood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.430, -79.880

A tree was reported to be split, with several large tree branches down.

Thunderstorm Wind, Allegheny

When
July 23, 2:05 PM EST
Where
Allegheny County, 1.91 mi E of Option
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.432, -79.944

A tree was blown down in Schenley Park.

Thunderstorm Wind, Allegheny

When
July 23, 2:05 PM EST
Where
Allegheny County, 0.82 mi NW of Option
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.439, -79.990

A tree was blown down near PPG Paints Arena.

Thunderstorm Wind, Allegheny

When
July 23, 2:08 PM EST
Where
Allegheny County, 1.26 mi WSW of Coulter
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.290, -79.820

Large tree branches were reported to be blown down.

Thunderstorm Wind, Allegheny

When
July 23, 2:08 PM EST
Where
Allegheny County, 0.69 mi S of White Oak
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.340, -79.800

Large tree branches were blown down along Route 48.

Thunderstorm Wind, Allegheny

When
July 23, 2:09 PM EST
Where
Allegheny County, 0.69 mi S of West Mifflin
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.360, -79.920

Thunderstorm Wind, Westmoreland

When
July 23, 2:11 PM EST
Where
Westmoreland County, 0.55 mi WNW of Ardara
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.372, -79.740

Three large trees were uprooted and one tree was snapped halfway up on Pine Hollow Road.

Thunderstorm Wind, Allegheny

When
July 23, 2:13 PM EST
Where
Allegheny County, 0.55 mi SE of Montrose Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.514, -79.843

A large tree was blown down in Oakmont, blocking Greer Way.

Hail, Allegheny

When
July 23, 2:13 PM EST
Where
Allegheny County, 0.69 mi N of Wilkinsburg
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.440, -79.850

Thunderstorm Wind, Washington

When
July 23, 2:20 PM EST
Where
Washington County, 0.53 mi W of Charleroi
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.150, -79.910

A tree was blown down on to Route 88.

Thunderstorm Wind, Armstrong

When
July 23, 2:35 PM EST
Where
Armstrong County, 1.26 mi WNW of Maysville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
40.580, -79.470

Trees were blown down near Maysville.

Hail, Westmoreland

When
July 23, 2:36 PM EST
Where
Westmoreland County, 0.87 mi SW of Carbon
Measured
1.25 in hail
Reported by
Public
Coordinates
40.270, -79.580

Thunderstorm Wind, Armstrong

When
July 23, 2:49 PM EST
Where
Armstrong County, 0.87 mi SE of Elderton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
40.690, -79.340

Trees were blown down in Elderton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048822, 1048823, 1048824, 1048825, 1048826, 1048827, 1048834, 1048836, 1048961, 1048839, 1048840, 1048841, 1048846, 1048848, 1048821, 1048851, 1048857, 1048866, 1048868, 1048962, 1048878, 1048879, 1048963, 1048880, 1048881, 1048964, 1048883.